Infinite dimensional forward-backward stochastic differential equations and the KPZ equation

Sergio Almada Monter (UNC Chapel Hill)
Amarjit Budhiraja (UNC Chapel Hill)


Kardar-Parisi-Zhang (KPZ) equation is a quasilinear stochastic partial differential equation (SPDE) driven by a space-time white noise. In recent years there have been several works directed towards giving a rigorous meaning to a solution of this equation. Bertini, Cancrini and Giacomin have proposed a notion of a solution through a limiting procedure and a certain renormalization of the nonlinearity. In this work we study connections between the KPZ equation and certain infinite dimensional forward-backward stochastic differential equations. Forward-backward equations with a finite dimensional noise have been studied extensively, mainly motivated by problems in mathematical finance. Equations considered here differ from the classical works in that, in addition to having an infinite dimensional driving noise, the associated SPDE involves a non-Lipschitz (specifically, a quadratic) function of the gradient. Existence and uniqueness of solutions of such infinite dimensional forward-backward equations is established and the terminal values of the solutions are then used to give a new probabilistic representation for the solution of the KPZ equation.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-21

Publication Date: April 4, 2014

DOI: 10.1214/EJP.v19-2709


  • Amir, Gideon; Corwin, Ivan; Quastel, Jeremy. Probability distribution of the free energy of the continuum directed random polymer in $1+1$ dimensions. Comm. Pure Appl. Math. 64 (2011), no. 4, 466--537. MR2796514
  • Bertini, Lorenzo; Cancrini, Nicoletta. The stochastic heat equation: Feynman-Kac formula and intermittence. J. Statist. Phys. 78 (1995), no. 5-6, 1377--1401. MR1316109
  • Bertini, Lorenzo; Giacomin, Giambattista. Stochastic Burgers and KPZ equations from particle systems. Comm. Math. Phys. 183 (1997), no. 3, 571--607. MR1462228
  • Corwin, Ivan. The Kardar-Parisi-Zhang equation and universality class. Random Matrices Theory Appl. 1 (2012), no. 1, 1130001, 76 pp. MR2930377
  • Del Moral, Pierre. Feynman-Kac formulae. Genealogical and interacting particle systems with applications. Probability and its Applications (New York). Springer-Verlag, New York, 2004. xviii+555 pp. ISBN: 0-387-20268-4 MR2044973
  • Fahim, Arash; Touzi, Nizar; Warin, Xavier. A probabilistic numerical method for fully nonlinear parabolic PDEs. Ann. Appl. Probab. 21 (2011), no. 4, 1322--1364. MR2857450
  • Gonçalves, Patricia; Jara, Milton. Scaling limits of a tagged particle in the exclusion process with variable diffusion coefficient. J. Stat. Phys. 132 (2008), no. 6, 1135--1143. MR2430777
  • Hairer, Martin. Solving the KPZ equation. Ann. of Math. (2) 178 (2013), no. 2, 559--664. MR3071506
  • Karatzas, Ioannis; Shreve, Steven E. Brownian motion and stochastic calculus. Second edition. Graduate Texts in Mathematics, 113. Springer-Verlag, New York, 1991. xxiv+470 pp. ISBN: 0-387-97655-8 MR1121940
  • Mehran Kardar, Giorgio Parisi, and Yi-Cheng Zhang. Dynamic scaling of growing interfaces. Phys. Rev. Lett., 56:889--892, Mar 1986.
  • Kobylanski, Magdalena. Backward stochastic differential equations and partial differential equations with quadratic growth. Ann. Probab. 28 (2000), no. 2, 558--602. MR1782267
  • Liu, Yuping; Ma, Jin. Optimal reinsurance/investment problems for general insurance models. Ann. Appl. Probab. 19 (2009), no. 4, 1495--1528. MR2538078
  • Ma, Jin; Yong, Jiongmin. Forward-backward stochastic differential equations and their applications. Lecture Notes in Mathematics, 1702. Springer-Verlag, Berlin, 1999. xiv+270 pp. ISBN: 3-540-65960-9 MR1704232
  • Pardoux, Étienne. Un résultat sur les équations aux dérivées partielles stochastiques et filtrage des processus de diffusion. (French) C. R. Acad. Sci. Paris Sér. A-B 287 (1978), no. 16, A1065--A1068. MR0520405
  • Pardoux, E. Stochastic partial differential equations and filtering of diffusion processes. Stochastics 3, no. 2, 127--167. (1979), MR0553909
  • Pardoux, Étienne; Peng, Shi Ge. Backward doubly stochastic differential equations and systems of quasilinear SPDEs. Probab. Theory Related Fields 98 (1994), no. 2, 209--227. MR1258986
  • Porchet, Arnaud; Touzi, Nizar; Warin, Xavier. Valuation of power plants by utility indifference and numerical computation. Math. Methods Oper. Res. 70 (2009), no. 1, 47--75. MR2529425
  • Protter, Philip E. Stochastic integration and differential equations. Second edition. Version 2.1. Corrected third printing. Stochastic Modelling and Applied Probability, 21. Springer-Verlag, Berlin, 2005. xiv+419 pp. ISBN: 3-540-00313-4 MR2273672
  • B. Rozovskii. Stochastic Evolution Equations. Dordrecht:Reidel, 1991.
  • Tomohiro Sasamoto and Herbert Spohn. One-dimensional Kardar-Parisi-Zhang equation: An exact solution and its universality. Phys. Rev. Lett., 104:230602, Jun 2010.
  • Soner, H. Mete; Touzi, Nizar. The dynamic programming equation for second order stochastic target problems. SIAM J. Control Optim. 48 (2009), no. 4, 2344--2365. MR2556347
  • Tevzadze, Revaz. Solvability of backward stochastic differential equations with quadratic growth. Stochastic Process. Appl. 118 (2008), no. 3, 503--515. MR2389055
  • Touzi, Nizar. Second order backward SDEs, fully nonlinear PDEs, and applications in finance. Proceedings of the International Congress of Mathematicians. Volume IV, 3132--3150, Hindustan Book Agency, New Delhi, 2010. MR2828009

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.